Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS North Platte, NE

May 14, 2025Garfield County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 14, 2025, 9:52 PM CDT for Garfield County, Holt County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2025, 9:52 PM CDT (02:52 UTC)
Expired
May 14, 2025, 10:30 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Garfield County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 145 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 8:01 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1785 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS53 KLBF 150252
SVRLBF
NEC071-089-150330-
/O.NEW.KLBF.SV.W.0039.250515T0252Z-250515T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
952 PM CDT Wed May 14 2025

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Garfield County in north central Nebraska...
  Southwestern Holt County in north central Nebraska...

* Until 1030 PM CDT.

* At 952 PM CDT, a severe thunderstorm was located near Amelia, or 26
  miles southwest of O'Neill, moving north at 40 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Chambers, Amelia, Emmet, and Sunfish Lake.

This includes Highway 20 between mile markers 294 and 303.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4209 9876 4202 9876 4200 9900 4247 9917
      4251 9873 4209 9873
TIME...MOT...LOC 0252Z 170DEG 35KT 4214 9892 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
2 follow-up statements
968 
WWUS53 KLBF 150314
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1014 PM CDT Wed May 14 2025

NEC071-089-150330-
/O.CON.KLBF.SV.W.0039.000000T0000Z-250515T0330Z/
Garfield NE-Holt NE-
1014 PM CDT Wed May 14 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES...

At 1014 PM CDT, a severe thunderstorm was located near Chambers, or
21 miles southwest of O'Neill, moving north at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Chambers, Amelia, Emmet, and Sunfish Lake.

This includes Highway 20 between mile markers 294 and 303.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4209 9876 4202 9876 4200 9900 4247 9917
      4251 9873 4209 9873
TIME...MOT...LOC 0314Z 162DEG 33KT 4219 9885 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
JWS
813 
WWUS53 KLBF 150329
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1029 PM CDT Wed May 14 2025

NEC071-089-150338-
/O.EXP.KLBF.SV.W.0039.000000T0000Z-250515T0330Z/
Garfield NE-Holt NE-
1029 PM CDT Wed May 14 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD AND
SOUTHWESTERN HOLT COUNTIES WILL EXPIRE AT 1030 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Nebraska.

LAT...LON 4209 9876 4202 9876 4200 9900 4247 9917
      4251 9873 4209 9873
TIME...MOT...LOC 0328Z 170DEG 35KT 4230 9888 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:19 PM CDT, 3 hours 33 minutes earlier. Its key messages:

  • There is a Slight risk (level 2 of 5) of severe storms this afternoon and evening with very large hail and strong winds being the main threats although the risk of a tornado cannot be ruled out.
  • Cooler temperatures arrive for the end of the week and into the first half of the weekend.
  • Rain showers and thunderstorms return on Saturday night lasting through Tuesday with the risk of severe storms being low at this time.
Area forecast discussion, May 14, 6:19 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
619 PM CDT Wed May 14 2025

.KEY MESSAGES...

- There is a Slight risk (level 2 of 5) of severe storms this
afternoon and evening with very large hail and strong winds being
the main threats although the risk of a tornado cannot be ruled out.

- Cooler temperatures arrive for the end of the week and into the
first half of the weekend.

- Rain showers and thunderstorms return on Saturday night lasting
through Tuesday with the risk of severe storms being low at this
time.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 313 AM CDT Wed May 14 2025

An upper level trough  will continue to dig southward across the
Rockies allowing for a developing low pressure system to bring some
more active weather briefly to the region. A cold front is currently
draped across western Nebraska. This front has been the initiation
point for several showers and weak thunderstorms already this
afternoon. However, cloud cover has keep instability at bay so far,
but current satellite shows breaks occurring allowing for instability
to increase across the region. The latest analysis shows a steady
increase of CAPE values to near 2000 J/kg as well as steep low level
lapse rates across northern Nebraska and into the Sandhills. This
correlates well with where we're currently seeing storm development.
However, as the boundary continues to cause initiation and
instability increases even more, we'll expect some more organized
and stronger convection leading to severe storms. Threats remain
basically unchanged with very large hail (potentially greater than 2
inches) and strong winds (up to 65 mph) being the primary threats.
However, a tornado threat cannot be ruled out completely especially
with this first round of storms when storms are more discrete and
have better access to instability and moisture. At this time, the
greatest concern for the strongest storms will be between 4pm and
8pm.

Hi-res models continue to hint at a secondary round of storms aided
by a trough pushing off the Front Ranges of Colorado and Wyoming.
This secondary round will impact mainly southwest Nebraska, the I-80
corridor, and into portions of the southern Sandhills with strong
winds (potentially up to 75 mph or greater) being the main threat.
Despite inconsistency amongst models in this second round,
certainty remains moderate in this development. Current thinking is
that convection will move into the western fringes of the CWA by 8pm
CT and push eastward through Midnight. Winds are expected diminish
slightly as they move eastward, however, some stronger to briefly
severe storms may continue into the early hours of Thursday morning.

Lingering showers and thunderstorms will likely continue into
Thursday morning and possibly even into the afternoon. Showers
should continue to dissipate from south to north, but areas in
northern Nebraska could continue to see some wrap-around
precipitation due to the strong cut-off low across the northern
Plains. Severe storms are not anticipated with the activity Thursday
into Thursday afternoon as the environment will remain well mixed
with little instability present to tap into.

In addition to storms, this cold front and low pressure system will
usher in a cooler airmass beginning on Thursday. Highs will only
rise into the low 60s to mid 70s on Thursday with the coldest
temperatures across northern Nebraska where rain showers and clouds
will continue through much of the day.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 313 AM CDT Wed May 14 2025

Across northern Nebraska (north of US-20), showers will continue
through Friday, but as mentioned above, severe storms are not
expected. All precipitation finally comes to an end by Friday night
with a brief dry period for Saturday.

Active weather returns on Saturday night lasting through next
Tuesday as several rounds of disturbances impact the region. At this
time, the severe potential remains low, but some stronger storms may
still be possible especially in the late afternoon and early evening
when instability is highest. Stay tuned to the latest forecasts for
the most up to date information.

Temperatures remain chilly on Friday, but will steadily rise to near
or slightly below normals (highs in low 70s, lows in mid 40s) into
the beginning of next week. Temperatures will drop once again into
the 60s across the CWA on Tuesday mainly due to ongoing rain and
overcast skies.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 620 PM CDT Wed May 14 2025

Widespread thunderstorms persist this evening and into tonight,
with brief MVFR visibilities and gusty, erratic winds
continuing. A secondary threat for strong surface winds is
expected after sunset, as another round of thunderstorms
approaches from northeastern Colorado. This line of
thunderstorms will present a threat for gusts as high as 45 to
55kts from the northwest. Strong northwest winds will persist
into tomorrow morning behind thunderstorms for all area
terminals, with gusts of 35 to 40kts expected.

MVFR/locally IFR CIGs will overspread northern Nebraska
terminals into tomorrow morning, continuing into late Thursday
morning. A return to VFR for all terminals is expected into
Thursday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Brown
Hazardous weather outlook, May 14, 3:33 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
333 PM CDT Wed May 14 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
333 PM CDT Wed May 14 2025 /233 PM MDT Wed May 14 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

The threat for thunderstorms will continue through the evening across
much of the outlook area. Very large hail up to 2 inches or greater
and damaging winds up to 65 mph are the main severe threat. An
isolated tornado threat could also be possible late this afternoon
and into the evening. A second round of thunderstorms pushes into the
region by mid-evening across southwest Nebraska with strong winds
potentially up to 75 mph or greater. The threat for severe storms
will decrease after midnight CT across the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty west winds are possible Thursday afternoon across the area.
Wind gusts up to 50 mph  are possible over northern Nebraska.

Thunderstorms are possible Thursday night over northern Nebraska,
however, the threat for severe storms is low.

Thunderstorms are possible Saturday night through Tuesday. At this
time, the threat for severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 8:56 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
856 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     Imperial                40.52N 101.64W
05/14/2025                   Chase              NE   Emergency Mngr

            Building damage and power poles snapped in
            Imperial.

&&

Brown
Local storm report, May 14, 9:05 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
905 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     Tstm Wnd Gst     1 NW Sutherland         41.17N 101.14W
05/14/2025  M67 MPH          Lincoln            NE   Mesonet

&&

Brown
Local storm report, May 14, 9:11 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
911 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Tstm Wnd Gst     11 NE Dickens           40.92N 100.82W
05/14/2025  M71 MPH          Lincoln            NE   Mesonet

&&

Brown
Local storm report, May 14, 9:12 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
912 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             13 NW North Platte      41.27N 100.95W
05/14/2025  M2.50 Inch       Lincoln            NE   Public

&&
Local storm report, May 14, 9:35 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
935 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Non-Tstm Wnd Gst 4 NW Paxton             41.17N 101.40W
05/14/2025  M76 MPH          Keith              NE   Mesonet

            Mesonet station UP049 Sarben 5W.

0810 PM     Non-Tstm Wnd Gst 3 WSW Big Springs       41.05N 102.13W
05/14/2025  M69 MPH          Deuel              NE   Mesonet

            Mesonet station UR489 Big Springs 2W.

0831 PM     Non-Tstm Wnd Gst 1 E Brule               41.10N 101.86W
05/14/2025  M69 MPH          Keith              NE   Mesonet

            Mesonet station UP108 Brule 1E.

0822 PM     Non-Tstm Wnd Gst 3 ENE Big Springs       41.07N 102.02W
05/14/2025  M65 MPH          Keith              NE   Mesonet

            Mesonet station UP938 Big Springs 2ENE.

0835 PM     Non-Tstm Wnd Gst 3 WSW Ogallala          41.12N 101.77W
05/14/2025  M60 MPH          Keith              NE   AWOS

            AWOS station KOGA Ogallala Airport.

0849 PM     Non-Tstm Wnd Gst 1 ENE Imperial          40.52N 101.62W
05/14/2025  M60 MPH          Chase              NE   ASOS

            ASOS station KIML Imperial Airport.

0807 PM     Non-Tstm Wnd Gst 6 ESE Oshkosh           41.37N 102.24W
05/14/2025  M59 MPH          Garden             NE   Mesonet

            Mesonet station UP385 Oshkosh 6SE.

0808 PM     Non-Tstm Wnd Gst 5 WNW Chappell          41.12N 102.55W
05/14/2025  M59 MPH          Deuel              NE   Mesonet

            Mesonet station UP219 Chappell 6NW.

0815 PM     Non-Tstm Wnd Gst 6 ESE Big Springs       41.02N 101.97W
05/14/2025  M59 MPH          Keith              NE   Mesonet

            Mesonet station NB085 Big Springs 6NE.

0822 PM     Non-Tstm Wnd Gst 6 W Lemoyne             41.30N 101.91W
05/14/2025  M59 MPH          Keith              NE   Mesonet

            Mesonet station UP402 Lemoyne 7W.

0740 PM     Non-Tstm Wnd Gst 5 WNW Chappell          41.12N 102.55W
05/14/2025  M58 MPH          Deuel              NE   Mesonet

            Mesonet station UP219 Chappell 6NW.

&&
Local storm report, May 14, 9:42 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
942 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Hail             6 ENE Burwell           41.80N 99.02W
05/14/2025  E2.50 Inch       Garfield           NE   Public

            Report with photos. Time estimated from
            radar.

&&

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:04 PM CDTTornado Warning Tornado observedLBFLincoln26 min
May 14, 7:04 PM CDTTornado Warning Tornado observedLBFLincoln26 min
May 14, 7:09 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup51 min
May 14, 7:13 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden62 min
May 14, 7:24 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock51 min
May 14, 7:25 PM CDTTornado Warning Tornado observedLBFLincoln35 min
May 14, 7:29 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown46 min
May 14, 7:38 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Keith, Perkins67 min
May 14, 7:57 PM CDTTornado WarningLBFLincoln, McPherson33 min
May 14, 8:00 PM CDTSevere Thunderstorm WarningLBFGarfield45 min
May 14, 8:01 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup44 min
May 14, 8:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Deuel, Garden, Keith, McPherson64 min
May 14, 8:12 PM CDTSevere Thunderstorm WarningLBFLoup, Rock48 min
May 14, 8:21 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
May 14, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFLincoln, Logan, McPherson, Thomas30 min
May 14, 8:28 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFChase, Frontier, Hayes, Keith, Lincoln, Perkins62 min
May 14, 8:47 PM CDTAreal Flood AdvisoryLBFGarfield3 hr
May 14, 9:02 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup43 min
May 14, 9:08 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFCuster, Frontier, Hayes, Lincoln52 min
May 14, 9:49 PM CDTFlash Flood WarningLBFCuster, Garfield, Loup3 hr
May 14, 11:24 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler51 min
May 15, 12:10 AM CDTSpecial Weather StatementLBFWheeler50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.